Home > Journals > Minerva Medica > Past Issues > Minerva Medica 2003 December;94(6) > Minerva Medica 2003 December;94(6):437-44

CURRENT ISSUE
 

ARTICLE TOOLS

Reprints

MINERVA MEDICA

A Journal on Internal Medicine


Indexed/Abstracted in: Current Contents/Clinical Medicine, EMBASE, PubMed/MEDLINE, Science Citation Index Expanded (SciSearch), Scopus
Impact Factor 1,236


eTOC

 

CASE REPORT  


Minerva Medica 2003 December;94(6):437-44

language: English, Italian

Abrupt occurrence of high fever and rash in a patient treated with sulphasalazine for psoriatic arthritis

Fischetti F., Gerloni R., Bardelli M., Carretta R.


PDF  


We report a singular clinical condition observed following a short duration treatment with sulphasalazine (SSZ) in a 64-year-old woman affected by psoriatic arthritis. Two weeks after starting treatment, a high degree, subcontinuous fever occurred, together with systemic discomfort, fatigue, headache, and ultimately a moderate wakefulness impairment. Upon admission to the hospital, a malar rash became evident. Modest notes of hepatotoxicity were also evident. All of the symptoms suddenly resolved after SSZ withdrawal. The markers of hepatitis become negative just 2 months later. It is interesting to note that after dismissal, in order to counteract the severe arthritic conditions and the presence of a type 2 diabetes, a combined therapy with methotrexate and cyclosporin had to be used, with no renal or hepatic side effects and remarkable therapeutic effects. No markers of autoimmunity were found in this patient. The chronology and the clinical events here described may confirm the hypothesis of a idiosyncratic reaction to SSZ, closely resembling a rare, sometimes irreversible, condition known as ''the 3 week sulphasalazine syndrome''.

top of page

Publication History

Cite this article as

Corresponding author e-mail